12 Year Old Boy From Australia – Extreme Adverse Skin Reactions to Moderna Vaccine

This story was originally shared by Jab_Injuries_Australia on Instagram: https://www.instagram.com/p/CaQjoduvnEQ/

” My son is 12 years old, he has never had any health issues, has rarely even had a cold and besides the occasional injury from just being an energetic child, has always been happy and healthy. From the time he could walk and talk he has always been active and confident. A typical boy, with no fear of injuring himself and just making the most of everyday and being himself.

Whilst due to his age it was not a mandate for him to have the vaccine myself (34) and my daughter (16) had received our first vaccine with no issues and with my understanding from the narrative at the time we made the decision to have him get the as a way to protect immunocompromised family members. It was also becoming obvious that sooner rather than later this would be a requirement for him to attend school.

He received his first dose of Moderna on the 4th December 2021. Straight after he was fine, besides the usual sore arm he was showing no further signs of any issues. On the 12th December he started to present with red spots on his hands and feet. The next day these had progressed to small blisters over the palms of his hands and sides of his feet. We sought advice from the GP who took a swab and advised it was hand foot and mouth and to give him Panadol for any discomfort and also antihistamine.

By the afternoon of the 14th December the blisters had progressed across both sides of his hands, spreading further on his feet and also spreading up his arms and legs. We presented to the ER as this to me did not present as hand foot and mouth. The ER doctors again said it was HFM and we were sent home.

By Thursday 16th December the blisters were continuing to progress at a rapid rate, he was now unable to feed himself, bathe himself or take himself to the toilet. He was unable to use his hands and was requiring someone to be with him at all times to assist with eating, using the bathroom and just moving around the house in general. He was also unable to stand for long periods of time due to the progression of the blisters on his feet. We presented to the ER again that night where we were advised that this was not Hand Foot and Mouth, although they were unsure of what it was.

Photos were taken and they were sent to the pediatric doctors at within the hospital and also to Brisbane Children’s hospital, with no diagnosis being available as they advised ‘They had never seen anything like this before’. He was admitted to the hospital for the night to be monitored and seen by the dermatologist team the following morning. During the night two blisters on his lower legs were popped that night to obtain swabs. The blisters at this point had travelled up his legs and into his groin.

Friday 17th December we were seen by the dermatology team who after an examination and obtaining his recent history advised that a biopsy would need to be taken and that there was a possibility that this was his immune system having a reaction to the recent vaccine. We were sent home later that day with an appointment to see the Dermatology Clinic on Tuesday 21st December.

By this appointment he could no longer walk for any great length of time due to the amount and size of the blisters on his feet requiring him to be wheeled into the hospital in a wheelchair. He was still unable to do anything with his hands, wearing shirts and pants cause him great irritation as the blisters had continue to spread up his legs and into his groin, up his arms into his armpits and across his chest. The blisters at this appointment were not only still spreading they were continuously weeping. During the appointment on the 21st the doctors informed us that the condition was called Erythema Multiforme which we were told is a reaction to an infection or medicine.

All swabs taken throughout this came back clear, he had no infections or bacteria present, it was ruled that this reaction was caused by the vaccine. The dermatology doctors confirmed with the immunologist that it was safe for him to commence taking steroids and a referral was sent to the immunologist/infectious diseases specialist in Brisbane.

Thankfully the blisters had healed enough that he was able to participate in Christmas, although fatigue has been a major factor since. Where he was normally awake and alert all the time, he has since this occurred slept for abnormally large periods of time. This has even occurred to the point where I would need to wake him for meals and then he would go straight back to sleep. He currently has discoloured white patches all over his arms and legs from where the blisters were present. Physically he is doing well, however, this has had an effect on him mentally. He has concerns and worries about the blisters coming back, has described a fear when in the shower and seeing the body wash bubbles on his skin which reminds him of the event and is going to have a lasting effect on him moving forward. We have received confirmation in the past couple of days that his specialist appointment has been scheduled for the 22nd March.

Throughout all my interactions with hospital doctors and the dermatology team since the diagnosis the constant has been ‘the specialists will be able to determine which will be the right Q for his second dose! There has not be a single time in all his appointments that a doctor has said that he should not receive a second it has been constant encouragement to discuss the options for a second. I wanted to share this story because whilst it not have been a life or death reaction, it has had a tremendous effect on not only my son but myself. We have been made to feel like this is our only option, that we have no choices and unfortunately in this instance the choices that were made did not benefit him or my family.

Related Articles

Responses

Your email address will not be published.